Wisconsin, 2007

Damaging Winds in Wisconsin, May 24, 2007

May 24, 2007 · NWS GRB · 13 events in 11 counties and zones

Very strong southerly winds brought a warm and unstable airmass into Wisconsin. A strong cold front plowed into this warm and unstable airmass to produce severe thunderstorms across Northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Very strong southerly winds brought a warm and unstable airmass into Wisconsin. A strong cold front plowed into this warm and unstable airmass to produce severe thunderstorms across Northeast Wisconsin. Wind gusts ranged from 37 mph to 65 mph during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 24, 3:00 AM CST, 10 hours 55 minutes earlier.

Area forecast discussion, May 24, 3:00 AM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT THU MAY 24 2007

.SHORT TERM...TODAY THROUGH FRIDAY...THE MAIN FCST CONCERNS ARE STG
SOUTH WINDS IN ADVANCE OF THE COLD FRONT TODAY...AND THE THREAT OF SVR
TSTMS WITH DAMAGING WINDS THIS AFTERNOON AND EARLY EVG.

A GENERAL WEAKENING TREND HAS BEEN NOTED IN THE CONVECTION OVER C/NC WI
EARLY THIS MORNING...AND THIS WILL LIKELY CONTINUE. EXPECT SOME PARTIAL
CLEARING TO OCCUR OVER THE FA THIS MORNING...WHICH SHOULD ALLOW TEMPS TO
RISE RAPIDLY. EXPECT STG SOUTH WINDS 20 TO 30 MPH TO DEVELOP BY
AFTERNOON...WITH GUSTS TO 40 MPH POSSIBLE IN MANY AREAS. MIXING THROUGH
800 MB SUPPORTS HIGH TEMPS IN THE UPPER 70S TO MIDDLE 80S. THE WARM
TEMPS...COMBINED WITH DEW POINTS RISING TO AROUND 60 DEGREES WILL RESULT
IN A MARGINALLY UNSTABLE AIR MASS...WITH CAPES NEAR 1000 J/KG AND LIS
-2 TO -4. EXPECT A SQUALL LINE TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT AS IT MOVES INTO C/NC WI THIS AFTERNOON. THIS SQUALL LINE SHOULD
REACH EASTERN WI BY EARLY EVG. WITH UNIDIRECTIONAL SSW FLOW INCREASING
TO 45-60 KTS IN 850-700 MB LAYER AND AN INVERTED-V PROFILE IN THE LOWER
ATMOSPHERE...ANTICIPATE A HIGH LIKELIHOOD OF DAMAGING WIND GUSTS WITH
THE MORE ORGANIZED STORMS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST DURING THE
LATE AFTERNOON AND EVG HOURS...FOLLOWED BY CLEARING SKIES OVERNIGHT.
FRIDAY SHOULD BE A DRY AND SUNNY DAY UNDER THE INFLUENCE OF A PACIFIC
HIGH PRESSURE SYSTEM.

GENERALLY WENT ABOVE GUIDANCE TODAY...AND TRENDED TOWARD THE MILDER MET
GUIDANCE FOR TONIGHT...AND THE MILDER MAV GUIDANCE FOR FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. GFS AND ECMWF IN PRETTY
GOOD AGREEMENT THAT A DECENT SHORTWAVE TROUGH WILL MOVE THROUGH SATURDAY
AFTERNOON AND NIGHT. THERE APPEARS TO BE SUFFICIENT DYNAMICS FOR
SCATTERED SHOWERS AND THUNDERSTORMS DESPITE LITTLE MOISTURE. MOSTLY DRY
AND COOLER FOR SUNDAY AND MEMORIAL DAY WITH FROST POSSIBLE MONDAY
MORNING. ANOTHER UPPER SYSTEM WILL APPROACH NEXT TUESDAY NIGHT OR
WEDNESDAY. IT SEEMS STRONG ENOUGH TO PRODUCE AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS. AFTER THAT MOVES THROUGH BOTH MODELS SUGGEST THAT A
WESTERN NORTH AMERICAN RIDGE WILL FORM TOWARDS THE END OF NEXT WEEK WITH
NORTHWEST FLOW ACROSS THE GREAT LAKES.

&&
.AVIATION...A COLD FRONT WILL MOVE THROUGH THE FCST AREA THIS AFTERNOON
AND EARLY EVENING. SCT SHRA/TSRA WILL CONTINUE IN CENTRAL AND NORTH
CENTRAL WI THIS MORNING...THEN INCREASE IN COVERAGE AND INTENSITY AHEAD
OF THE FRONT THIS AFTERNOON. THE MAIN AREA OF SHOWERS AND TSTMS WILL
SPREAD INTO EASTERN WI DURING THE EARLY EVENING HOURS. MVFR CONDITIONS
WILL BE PREVALENT WITH THE TSTM ACTIVITY...WITH ISOLD IFR CONDITIONS IN
THE HEAVIER DOWNPOURS. STG SYNOPTIC SCALE SOUTH WINDS WILL DEVELOP IN
ADVANCE OF THE COLD FRONT. IN ADDITION...DAMAGING WINDS AND TORRENTIAL
RAINFALL ARE POSSIBLE WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND
EARLY EVG.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSK/RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 24, 10:45 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT THU MAY 24 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS
AFTERNOON AND EARLY EVENING. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR
BETWEEN 2 PM AND 8 PM. LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF AN INCH
OR TWO...CAN ALSO BE EXPECTED...ESPECIALLY OVER CENTRAL AND NORTH
CENTRAL WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY
NIGHT. IT IS TOO EARLY TO TELL IF THEY WILL BE SEVERE...SO BE SURE TO
MONITOR LATER FORECASTS FOR THE MEMORIAL DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAY NEED TO BE ACTIVATED THIS AFTERNOON IN CENTRAL AND
NORTH CENTRAL WISCONSIN...AND DURING THE LATE AFTERNOON AND EARLY
EVENING IN NORTHEAST AND EAST CENTRAL WISCONSIN.

LMZ521-522-541>543-564-251645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER THEY MIGHT BE SEVERE.

TSK/RDM
WEATHER.GOV/GREENBAY
ECKBERG/TE
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, May 24, 1:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT THU MAY 24 2007

WIZ005-010-018-019-030-035-036-045-250100-
VILAS-ONEIDA-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...ANTIGO...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT AND WAUTOMA
200 PM CDT THU MAY 24 2007

...GUSTY WINDS WITH A LINE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...

A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL SLOWLY WORK OVER
CENTRAL AND NORTHCENTRAL WISCONSIN THIS AFTERNOON. THROUGH 6 PM...WIND
GUSTS TO 50 MPH MAY ACCOMPANY THE HEAVIER SHOWERS AND STORMS DURING
PASSAGE.  BRIEF TORRENTIAL RAINFALL IS ALSO LIKELY.  LOCALLY EVEN HIGHER
WIND GUSTS WILL BE POSSIBLE WITH ANY SEVERE STORMS WHICH MAY DEVELOP.

WIZ011>013-020>022-031-037>040-048>050-073-074-250100-
FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-MENOMINEE-NORTHERN
OCONTO-SOUTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING CRANDON...CRIVITZ...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...OSHKOSH...CHILTON AND TWO RIVERS
200 PM CDT THU MAY 24 2007

...GUSTY WINDS WITH A LINE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON...

A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL SLOWLY WORK INTO
NORTHEAST WISCONSIN AFTER 4 PM.  WIND GUSTS WELL AHEAD OF THE LINE WERE
ALREADY AS HIGH AS 45 MPH THIS AFTERNOON.  AS THE LINE PASSES OVER
BETWEEN 4 PM AND 8 PM...WIND GUSTS TO 50 MPH MAY ACCOMPANY THIS LINE
DURING PASSAGE AS WELL AS LOCALLY HEAVY RAINFALL.  LOCALLY EVEN HIGHER
WIND GUSTS WILL BE POSSIBLE WITH ANY SEVERE STORMS WHICH MAY DEVELOP.

TDH
WEATHER.GOV/GREENBAY
Local storm report, May 24, 1:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
05/24/2007  M43 MPH          WOOD               WI   ASOS

&&

The radar

The Green Bay radar (KGRB), 167 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 24, 1:55 PM CST
Where
Lincoln County, Tomahawk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -89.730

Trees down in and around the town of Tomahawk.

Thunderstorm Wind, Oneida

When
May 24, 2:22 PM CST
Where
Oneida County, Rhinelander
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -89.420

Trees reported down around the city of Rhinelander.

Thunderstorm Wind, Oneida

When
May 24, 2:32 PM CST
Where
Oneida County, 10 mi NW of Three Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.902, -89.317

Trees reported down 10 miles northwest of Three Lakes.

Thunderstorm Wind, Waushara

When
May 24, 2:40 PM CST
Where
Waushara County, 5 mi W of Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -89.351

Scattered trees down across the county.

Thunderstorm Wind, Vilas

When
May 24, 2:45 PM CST
Where
Vilas County, Eagle River
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -89.250

Numerous trees and power lines down across eastern sections of Vilas county.

Thunderstorm Wind, Portage

When
May 24, 3:00 PM CST
Where
Portage County, Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.450, -89.280

A street sign was bent over by strong winds.

Thunderstorm Wind, Waupaca

When
May 24, 3:00 PM CST
Where
Waupaca County, Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.350, -89.070

Trees reported down in and around the city of Waupaca.

Thunderstorm Wind, Shawano

When
May 24, 3:23 PM CST
Where
Shawano County, 5 mi W of Shawano
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -88.702

Trees reported down over the central part of Shawano county.

Thunderstorm Wind, Menominee (C)

When
May 24, 3:32 PM CST
Where
Menominee (C) County, 1 mi N of Keshena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.895, -88.630

Trees down along Highway 47 to the town of Zoar. Trees also down on the north side of Legend Lake.

Thunderstorm Wind, Forest

When
May 24, 3:34 PM CST
Where
Forest County, Crandon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.570, -88.900

Trees reported down around the city of Crandon.

Thunderstorm Wind, Shawano

When
May 24, 3:34 PM CST
Where
Shawano County, Shawano
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.770, -88.600

A shed was damaged and trees were down on the east side of the city of Shawano.

Thunderstorm Wind, Oconto

When
May 24, 3:47 PM CST
Where
Oconto County, Mountain
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -88.480

Trees and large branches down in the town of Mountain.

Thunderstorm Wind, Marinette

When
May 24, 4:00 PM CST
Where
Marinette County, 10 mi W of Athelstane
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.430, -88.306

Scattered trees and power lines were blown down across northern Marinette county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30429, 30430, 30431, 30432, 30433, 30434, 30435, 30436, 30437, 30438, 30441, 30439, 30440.